Lamictal is a drug that no one should ever try. Not for the disorders for which it is intended, nor for the off-label uses that are absolutely absurd. My psychiatrist made it sound easy: “it’s a mood stabilizer,” she said! That sounds pleasant enough, I thought, but i wondered why she found my mood so unstable.
As it turns out, the last of the original doctors had finally turned to the dark side: the pain was now officially “in my head”. Somehow I developed a mood disorder from the time of my surgery until now – I’ll admit, I had been testy, tired and depressed from the pain, but wouldn’t everyone?
Still, sadly, I questioned myself and began to doubt reality. A mood disorder had a treatment. A mood disorder could be controlled. Lamictal could be my saving grace! Except it wasn’t – and it could have ended up killing me.
Possible Side Effects:
Call your doctor at once if you have any of these other serious side effects:
- the first sign of any skin rash, no matter how mild;
- fever, swollen glands, body aches, flu symptoms, headache, neck stiffness, increased sensitivity to light;
- easy bruising or bleeding, severe tingling, numbness, pain, muscle weakness;
- upper stomach pain, loss of appetite, dark urine, jaundice (yellowing of the skin or eyes);
- chest pain, irregular heart rhythm, feeling short of breath;
- confusion, nausea and vomiting, swelling, rapid weight gain, urinating less than usual or not at all;
- pale skin, feeling light-headed or short of breath, rapid heart rate, trouble concentrating; or
- increased seizures or worsening of your bipolar disorder.
Less serious side effects of lamotrigine may include:
- tremors, dizziness, tired feeling;
- blurred vision, double vision;
- loss of coordination;
- dry mouth, mild nausea, stomach pain, upset stomach;
- changes in your menstrual periods;
- sleep problems (insomnia); or
runny nose, sore throat.
*This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects.
…Ask me how many I had. Go ahead. Ask me! Yes, friends, you guessed it – almost all of them.
Weeks one-three: double vision, sore throat, swollen lymph nodes, intermittent fever/nausea, headache (but let’s be honest, everything gives me a headache) and ACNE. I looked like a hormonal teenager (and felt like one).
Me: My throat is so sore I can’t swallow – is this related?
Me: I can’t see my computer screens at work because my vision is so blurry. Is this related?
On it went, until week 7, when, at 125mg, “the rash” fears started. This is when I started researching…turns out, you can *die* from a rash reaction, which turns into “Steven’s Johnson’s Syndrome” (i.e. your skin falls off). I told the Doc that I was fearful of all my reactions, and she told me to quit…cold turkey. Awesome. Side effects+withdrawal= a special, special two weeks.
She put me on Effexor, another “special” med to replace this, as I refused outright any other off-label use drugs, and lithium wasn’t even an option in my mind! So, hopefully this won’t make me crazy, too!
2 thoughts on “Lamictal”
Good gracious girlie, what an awful, awful experience. Sadly I can relate, although not on this “serious” of a level! You are amazing to stay strong and know that you know your body better than anyone else. Thank you for sharing your experiences for others to “grow” from!
I’m sad you’ve had similar experiences – medications are truly scary nowadays! I hope we can one day find other answers for our problems!